potassium

  1. how do you administer potassium? on an empty stomach or full?
    •  
  2. 42 Comments

  3. by   SKM-NURSIEPOOH
    [font="comic sans ms"]in case you'd hadn't noticed...nobody bothered to post an answer because this is one that you as a student nurse should...no...*must* look-up on your own.

    nobody wants to be a harda$$ here...but too many students have come here looking for answers to topics they know they should research/look-up themselves. this is why some seasoned nurses *appear* mean or tough...but really...we know that the only way in learning is by having students do their own homework. only when we see *some* effort done on their parts do we assist them when they get stuck!

    good luck with school ebethluther ~ cheers,
    moe
  4. by   nicolel1182
    i honestly didnt think it mattered if the stomach was empty or full...i would imagine its almost always best to give on an empty stomach.
  5. by   ebethluther
    im sure the perfect nurses have got through nursing school without having to ask one question to someone else. but im afraid im not one of those, i dont claim to know all or be superior. if you dont want to help, there are several others who are willing, and happy to do so. i would think that the experience of going through nursing school and being around a few nurses who werent to happy you were around would make you want to be extra nice and supportive to the nursing students when you become a nurse yourself. go figure, thats just my logic.
  6. by   cindyRN 2006
    I am a student as well, I would love to help you. IN my Mosby's book it says to give po with meals or pc. Hope it helps. Don't stay up too late us students need sleep too.LOL!!! :chuckle
  7. by   neneRN
    I think the response you got was NOT intended to be mean or condescending, but rather to encourage you to research on your own those questions that can be easily answered with your drug reference book. I think the nurses on this board genuinely want to help, and just get frustrated sometimes with questions that are very simple to answer with the most basic resources. Next time, try finding the answer with your resources first or if you're unsure where to look, then post here asking for how to find your answer. PLEASE do not think that the nurses here don't want to help you, we do...but also remember that you will learn more by researching first on your own, then asking questions when you get stuck.

    Look in your drug book under the drug administration section on potassium; I guarantee ANY book you use will have the answer to this question. Hint; potassium is can be very upsetting/caustic to the stomach. (Also, looking up this question will help you better understand WHY potassium should or should not be given on an empty stomach- sure, the poster above me gave you the answer, but did she explain the reason for her answer other than the book says?)
    Last edit by neneRN on Nov 8, '05
  8. by   cindyRN 2006
    We are nursing students, not idiots. I am sure we know that the reason that you would give potassium on a full stomach or after a meal is because it would cause GI upset, its kind of obvious but hey thanks for the words of encouragement.
  9. by   neneRN
    I thought I was giving words of encouragement, or at the very least advice. I did not imply that anyone is an idiot; I'm glad that you understand why not to give K on an empty stomach, however as for your comment that "I'm sure we know that the reason..."; obviously, as evidenced by the initial poster, not every student does know that. (Hence the initial question and also the reply by nicolel1182) Nor would I expect every student to know that. My only intent in replying was to suggest researching questions on your own before posting as it is a better way to learn. I'm sure you would agree that it is better to find out the WHYs of a question rather than just accepting a yes or no answer.
  10. by   cindyRN 2006
    I do agree with that NeNe if you understand the why then the answer "sticks". I see what you are saying, I guess I just get a little defensive when ebeth (a student) tried to ask a question. She was answered with hostility. She is making the effort by asking and I wish that more students would do that instead of making no effort at all. When other nurses treat future nurses with hostility it just reinforces the old saying I learned my first term of nursing school- "nurses eat their young" and that is unfortunate. So seriously NeNe thanks for the words of encouragement, I see now what you mean by the why to the answer.
  11. by   neneRN
    I agree, students should ask questions, the more the better. I would never want anyone to feel stupid or too intimidated to ask a question- that doesn't benefit anyone. (It's hard to judge someone's tone when you're reading written words rather than just talking...glad this thread didn't turn into something negative)
  12. by   cindyRN 2006
    :chuckle, I certainly hope I get a potassium question On my RN boars now that I took the time to look it up. I am sure now that I will know the answer to PO potassium administration. LOL.
  13. by   Bipley
    Potassium should be given with food. It can cause lots and lots of GI upset. Nausea and simple old stomach pain can be pretty severe with Potassium.

    Also, keep in mind that when you give a drug that can cause GI upset... and you give it day after day after day, it causes LOTS of GI upset. It's one thing if it is a one time only drug but qd dosing or bid dosing (typical) can really hurt the person.

    I guess I tend to agree and disagree with those that feel you should look this up. There are little things that the books don't tell us that come from experience. One might not realize that although a drug could cause GI upset giving x1, it can cause LOTS of GI upset if given on a regular basis.

    Now, my question for you is this... if a drug that is given PO causes GI upset, will that same drug cause the same GI distress if given IV? A great example might be Toradol. Toradol is famous for stomach pain after PO admin, but is it better if given IV? What about IM?

    Edit to add question #2: Which classes of drugs can cause GI problems? Meaning, N/V/D? Please, students only answer.
  14. by   Bipley
    Quote from skm-nursiepooh
    in case you'd hadn't noticed...nobody bothered to post an answer because this is one that you as a student nurse should...no...*must* look-up on your own.

    nobody wants to be a harda$$ here...but too many students have come here looking for answers to topics they know they should research/look-up themselves. this is why some seasoned nurses *appear* mean or tough...but really...we know that the only way in learning is by having students do their own homework. only when we see *some* effort done on their parts do we assist them when they get stuck!

    good luck with school ebethluther ~ cheers,
    moe
    personally i'll answer any question i am comfortable answering correctly with the understanding that i'm going to ask the student something in return to make them think.

    i really do believe that it's acceptable to answer a question, one that perhaps can be found easily by looking it up because we can expand upon what the books say. while i admit i would prefer a question that started with ... i looked this up but this part doesn't make sense to me... or ... i want to know more than the books tell me about "x".

close